Drug holidays from bisphosphonates and denosumab in postmenopausal osteoporosis: EMAS position statement.

Anagnostis, Panagiotis; Paschou, Stavroula A; Mintziori, Gesthimani; Ceausu, Iuliana; Depypere, Herman; Lambrinoudaki, Irene; Mueck, Alfred; Pérez-López, Faustino R; Rees, Margaret; Senturk, Levent M; Simoncini, Tommaso; Stevenson, John C; Stute, Petra; Trémollieres, Florence A; Goulis, Dimitrios G (2017). Drug holidays from bisphosphonates and denosumab in postmenopausal osteoporosis: EMAS position statement. Maturitas, 101, pp. 23-30. Elsevier 10.1016/j.maturitas.2017.04.008

[img] Text
28539165.pdf - Published Version
Restricted to registered users only
Available under License Publisher holds Copyright.

Download (342kB) | Request a copy

BACKGROUND Bisphosphonates and denosumab are used extensively in the treatment of postmenopausal osteoporosis. Despite their proven efficacy in the reduction of vertebral and non-vertebral fractures, their optimal duration of use has not been determined. The occurrence of adverse effects, such as osteonecrosis of the jaw (ONJ) and atypical femoral fractures (AFF), has raised the issue of bisphosphonate or denosumab discontinuation ("drug holiday") after a certain treatment period. AIM To assess the effect of bisphosphonate and denosumab discontinuation on fracture risk, as well as its possible benefits in reducing the risk of adverse effects. METHODS Systematic review and consensus of expert opinion. RESULTS AND CONCLUSIONS Discontinuation of bisphosphonates should be considered in all patients who have beentreated for more than five years with alendronate, risedronate or zoledronic acid. In view of the limited evidence, no robust recommendations can be made for ibandronate and denosumab. If the patient has not experienced fractures before or during therapy and the fracture risk is low, a "drug holiday" canbe recommended. Although there is no solid evidence, 1-2 years for risedronate, 3-5 years for alendronate and 3-6 years for zoledronic acid are suggested. After this time, the patient should be reassessed. If a new fracture is experienced, or fracture risk has increased or BMD remains low (femoral neck T-score ≤-2.5), anti-osteoporotic treatment should be resumed. In the case of denosumab discontinuation, close monitoring is suggested, due to the possibility of rebound fractures.

Item Type:

Journal Article (Review Article)

Division/Institute:

04 Faculty of Medicine > Department of Gynaecology, Paediatrics and Endocrinology (DFKE) > Clinic of Gynaecology

UniBE Contributor:

Stute, Petra

Subjects:

600 Technology > 610 Medicine & health

ISSN:

0378-5122

Publisher:

Elsevier

Language:

English

Submitter:

Monika Zehr

Date Deposited:

08 Mar 2018 15:31

Last Modified:

08 Mar 2018 15:31

Publisher DOI:

10.1016/j.maturitas.2017.04.008

PubMed ID:

28539165

Uncontrolled Keywords:

Alendronate Bisphosphonates Denosumab Drug holiday Risedronate Zoledronic acid

BORIS DOI:

10.7892/boris.111130

URI:

https://boris.unibe.ch/id/eprint/111130

Actions (login required)

Edit item Edit item
Provide Feedback